Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 259, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 22, 2017, 3:22 PM CDT for Deaf Smith County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 3:22 PM CDT (20:22 UTC)
- Expired
- Aug 22, 2017, 4:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Deaf Smith County, TX
The radar
The Cannon AFB radar (KFDX), 72 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703
WUUS54 KAMA 222022
SVRAMA
TXC117-222115-
/O.NEW.KAMA.SV.W.0259.170822T2022Z-170822T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
322 PM CDT TUE AUG 22 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southwestern Deaf Smith County in the Panhandle of Texas...
* Until 415 PM CDT
* At 322 PM CDT, a severe thunderstorm was located 9 miles north of
Bellview, or 29 miles northwest of Friona, moving southeast at 25
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles
is expected.
* Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3510 10304 3498 10266 3475 10283 3475 10304
TIME...MOT...LOC 2022Z 307DEG 21KT 3495 10308
HAIL...1.25IN
WIND...70MPH
$$
Simpson2 follow-up statements
104
WWUS54 KAMA 222059
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
359 PM CDT TUE AUG 22 2017
TXC117-222115-
/O.CON.KAMA.SV.W.0259.000000T0000Z-170822T2115Z/
Deaf Smith TX-
359 PM CDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN DEAF SMITH COUNTY...
At 359 PM CDT, a severe thunderstorm was located near Bootleg, or 14
miles northwest of Friona, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3497 10293 3490 10279 3475 10283 3475 10295
3494 10304 3495 10304
TIME...MOT...LOC 2059Z 307DEG 21KT 3482 10287
HAIL...<.75IN
WIND...60MPH
$$
Simpson752
WWUS54 KAMA 222105
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
405 PM CDT TUE AUG 22 2017
TXC117-222115-
/O.EXP.KAMA.SV.W.0259.000000T0000Z-170822T2115Z/
Deaf Smith TX-
405 PM CDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEAF SMITH COUNTY
WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3497 10293 3490 10279 3475 10283 3475 10295
3494 10304 3495 10304
TIME...MOT...LOC 2105Z 307DEG 21KT 3481 10286
$$
SimpsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:05 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 22, 1:05 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 105 PM CDT Tue Aug 22 2017 .AVIATION... IFR cigs at DHT and GUY will likely continue through at least 21z. Gusty north to northeast winds will gradually decrease later this afternoon. Lower cigs have started to move into the AMA area, and winds have picked up out of the north in the 10-15kt range. Have added a TEMPO group for TS chances from 22z to 00z at KAMA. Low MVFR/IFR cigs possible to return later after 06z and could persist through the end of the TAF period. Weber && .PREV DISCUSSION... /Issued 1018 AM CDT Tue Aug 22 2017/ UPDATE... Have made a couple adjustments to the short term. As low clouds continue to cover the northern Panhandles with the frontal system, have gone ahead and pulled back a bit on the afternoon high temperatures today as well as increased sky coverage across the Panhandles. With confidence increasing on moisture convergence along a boundary near the southern TX Panhandle, have gone ahead and increased pops in the 60 to 70 percent range. Some of these showers/storms may be slow moving and produce heavy rainfall. Weber PREV DISCUSSION... /Issued 410 AM CDT Tue Aug 22 2017/ DISCUSSION... Cold front is moving into northwest part of forecast area at this time, with continued southward movement expected today. By day's end, front should lie just south of the area, with northeast and east winds providing an upslope component. Weak disturbances in northwest flow aloft will provide enough lift to release instability, with good chance of thunderstorms, mainly across southern sections, near the front today and tonight. Abundance of moisture and expected slow movement of thunderstorms will keep threat of heavy rains as a primary concern. Northeast and east sections expected to be more stable, owing to slightly drier post- frontal air associated with filling surface ridge. Threat for showers and thunderstorms will continue for the next several days, with western and northwestern sections being favored, as northwest flow aloft will provide opportunities for convection to move in from the higher terrain, while southeast low-level flow will keep moisture and instability maximized over western sections. Models suggest that a shortwave trof will arrive Thursday night, with chances for showers and thunderstorms increasing Thursday night and Friday morning. Northwest flow prevails through Monday, with continuing chances for rain. Cockrell && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 85 64 81 62 84 / 70 60 30 30 30 Beaver OK 83 61 85 61 88 / 20 10 5 5 20 Boise City OK 78 61 82 61 82 / 20 20 20 20 30 Borger TX 83 67 83 64 86 / 50 40 30 20 30 Boys Ranch TX 82 65 82 62 86 / 60 40 30 30 40 Canyon TX 84 64 81 61 84 / 70 60 40 30 40 Clarendon TX 88 65 82 62 84 / 70 60 50 20 30 Dalhart TX 79 63 82 63 84 / 40 30 30 30 30 Guymon OK 81 62 84 62 86 / 20 10 10 20 30 Hereford TX 83 65 81 62 84 / 70 60 40 30 50 Lipscomb TX 86 63 83 61 87 / 30 20 10 10 20 Pampa TX 84 65 82 62 85 / 50 40 30 20 30 Shamrock TX 89 67 82 62 86 / 60 60 30 20 30 Wellington TX 91 68 83 64 87 / 60 50 40 20 30 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/89/3
Hazardous weather outlook, Aug 22, 2:46 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 246 PM CDT Tue Aug 22 2017 OKZ001>003-TXZ001>020-231000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 246 PM CDT Tue Aug 22 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Scattered storms are expected across the Oklahoma and northern Texas Panhandles while numerous storms are expected across the southern Texas Panhandle through the overnight hours. Some storms could become strong to marginally severe with the main hazards of gusty winds and hail. Also storms will be capable of producing heavy rain which could lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across portions of the Texas and Oklahoma Panhandles Wednesday through Monday. A few storms that develop may become strong to severe, with strong wind gusts and hail the primary hazards. In addition, heavy rainfall may accompany thunderstorms, which could result in localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 22, 2:40 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Amarillo TX 240 PM CDT TUE AUG 22 2017 TXZ020-222015- Collingsworth TX- 240 PM CDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH COUNTY UNTIL 315 PM CDT... At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Memphis. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Collingsworth County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3483 10046 3478 10030 3475 10031 3475 10049 TIME...MOT...LOC 1940Z 120DEG 4KT 3475 10040 DGW
Special weather statement, Aug 22, 3:06 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
306 PM CDT TUE AUG 22 2017
TXZ020-222030-
Collingsworth TX-
306 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLINGSWORTH COUNTY
UNTIL 330 PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Vinson, or 11 miles east of Wellington. This storm was
nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dodson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3475 10004 3478 10019 3496 10010 3499 10000
3475 10000
TIME...MOT...LOC 2006Z 285DEG 4KT 3490 10002
SimpsonThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:24 PM CDT | Areal Flood Advisory | AMA | Collingsworth, Donley | 3 hr |
| Aug 22, 2:40 PM CDT | Special Weather Statement | AMA | Collingsworth | 35 min |
| Aug 22, 3:06 PM CDT | Special Weather Statement | AMA | Collingsworth | 24 min |
| Aug 22, 3:36 PM CDT | Special Weather Statement | AMA | Donley | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.